Wisconsin, 2008

Hail in Wisconsin, August 4, 2008

August 4, 2008 · NWS MPX · 1 event in 1 county or zone

A warm frontal boundary emanating from a surface low pressure system in South Central South Dakota, and draped across West Central Wisconsin, was the catalyst for and isolated severe thunderstorm on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm frontal boundary emanating from a surface low pressure system in South Central South Dakota, and draped across West Central Wisconsin, was the catalyst for and isolated severe thunderstorm on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 3, 10:54 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 3, 10:54 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1154 PM CDT SUN AUG 3 2008

.AVIATION.../06Z TAF ISSUANCE/

CONVECTION HAS DEVELOPED IN THE EASTERN END OF THE CORRIDOR OF
VERY STEEP LAPSE RATES AND NORTH OF THE MAIN FRONTAL BOUNDARY
OVER SOUTH CENTRAL MN. PRESENT INDICATIONS SUGGEST THAT THIS
AREA OF HIGH INSTABILITY WILL MIGRATE TO THE EAST SOUTHEAST OVER
SOUTHEAST MN INTO WEST CENTRAL WI OVERNIGHT. THIS WILL MAINLY
AFFECT KEAU..AND POSSIBLY KMSP AND KRNH FOR AN HOUR OR TWO.
OTHERWISE AN AREA OF MVFR CEILINGS FORM WEST CENTRAL WI INTO
SOUTHWEST MN WILL PERSIST OVERNIGHT BUT DECREASE SLOWLY ON THE
NORTH SIDE OVER CENTRAL MN. HOWEVER...AREAS OF CLEARING THAT
DEVELOP MAY BE REPLACED BY AREAS OF IFR IN CEILINGS AND FOG AND
POSSIBLY LOW IFR. THE LOW CEILINGS WILL LIFT AND BECOME SCT TO
BKN FROM NW TO SE OVER THE AREA DURING MID TO LATE MORNING.
ANOTHER WAVE ALONG THE JET STREAM WILL MOVE ACROSS THE DAKOTAS ON
MONDAY...WHICH COULD CAUSE SCT SHOWERS OR A TSTM AFTER 22Z OVER MN
TAF SITES. THE MAIN THREAT FOR THUNDERSTORMS WOULD BE OVER FAR
SOUTHERN MN...AND MAINLY AFFECT KRWF. GENERALLY VFR CONDITIONS CAN
BE EXPECTED AFTER 18Z.

&&

.PREV DISCUSSION.../ISSUED 321 PM CDT SUN AUG 3 2008/

THE FORECAST CONCERNS CENTER AROUND SEVERE WEATHER POTENTIAL THIS
EVENING.

ELEVATED CONVECTION HAS DEVELOPED AT NOSE OF 850-600MB THETA-E
ADVECTION AHEAD OF MID-LEVEL SHORTWAVE ACROSS CNTRL MN INTO WRN
WI. THESE STORMS CONTINUE TO EVOLVE EASTWARD AT EDGE OF MID-LEVEL
CAP. THIS SHOULD CONTINUE THROUGH THE LATE AFTN AND POSSIBILITY
INTO THE EVE WITH STEEP MID-LEVEL LAPSE RATES AND ASSOCIATED
MUCAPES OF 2000-4000 J/KG. LARGE CAPE INDICATED ALSO IN THE MAIN
HAIL GROWTH REGION. ELEVATED SUPERCELLS HAVE TAKEN OVER AS
PRIMARY MODE AND EXPECT THAT TO CONTINUE LOOKING AT OBSERVATIONAL
DATA /VAD PROFILER/ AND MESOANALYSIS DATA. HAIL THE MOST LIKELY
THREAT WITH THESE THROUGH THE DAYLIGHT HOURS.

CONCERN FOR BOUNDARY LAYER BASED CONVECTION IS GROWING IN SOUTH
CTRL MN...WITH INITIATION BETWEEN 5 PM AND 8 PM APPEARING LIKELY.
1005MB SFC LOW HAS EVOLVED INTO FAR SE SD DURING THE MIDDLE OF
THIS AFTN...WITH ASSOCIATED SFC WARM FRONT DRAPED NEAR OR JUST
NORTH OF I-90. THIS HAS BEEN DIABATICALLY ENHANCED DUE TO CLOUD
COVER TO THE NORTH AND BAKING HEAT TO THE SOUTH. CUMULUS CLOUD
STREETS /POSSIBLY HORIZONTAL CONVECTIVE ROLLS/ HAVE SHOWN UP IN
ERN TO NERN IA AND ARE ADVECTING INTO SOUTH CTRL MN. STILL A GREAT
AMOUNT OF SURFACE BASED AND MIXED-LAYER CIN IN THAT AREA AS
INDICATED BY DIAGNOSTIC SOUNDINGS...ALONG WITH THE BASIC H7 TEMPS
A WARM 15C. BUT...SHORTWAVE OR VORT MAXIMA EXTENSION FROM
AFOREMENTIONED WAVE IN CTRL MN IS PRESENT ON SATELLITE CHANNELS IN
SOUTH CTRL SD. ASSOCIATED HEIGHT FALLS AHEAD OF THIS INDICATED ON
THE RUC MODEL COMING ACROSS INTO ERN SD AND SOON INTO SRN MN.
SHORT RANGE HIGH RESOLUTION MODELS INDICATE THIS IS ENOUGH TO
TRIGGER CONVECTION IN SRN MN. CONVECTIVE TEMPS FOR TRIGGERING SFC
BASED CONVECTION WILL BE CLOSE TO BEING REACHED...WITH ADAPTED
FORECAST SOUNDINGS FOR DEW POINTS IN THE 75-77F BALLPARK
INDICATING CONVECTIVE TEMPS TO NEAR 90F NEEDED FROM FAIRMONT UP TO
MANKATO. DEEP LAYER SHEAR OF 40-50 KTS DUE TO INCREASING MID-LEVEL
FLOW WITH ASSOCIATED SHORTWAVE IS PLENTY SUFFICIENT FOR
SUPERCELLS. 0-1KM SHEAR PREDICTED BY THE RUC AND NAM TO BE BETWEEN
20-30 KTS...HELPED IN PART BY THE RE-INCREASING LLJ. BACKED LOW
LEVEL FLOW IN OUR SOUTH CTRL COUNTIES ALSO AIDING POTENTIAL FOR
TORNADOES. IT WOULD SEEM LIKE THE GREATEST CHANCE FOR TORNADOES WOULD
BE SOON AFTER INITIATION. SIG TOR POTENTIAL SEEMS BRIEF BUT
POSSIBLE ACCORDING TO SREF PROBABILITIES ALONG WITH LOCAL RESEARCH
REGRESSIONS FOR FAVORABLE SIG TOR PARAMETERS. DOWNBURST POTENTIAL
AND LARGE HAIL SEEM VERY LIKELY WITH CELLS DUE TO THE STRONG CAPE
AND DCAPE AVAILABLE TO WORK WITH IN THAT AREA. MOST LIKELY TIMING
FOR BOUNDARY-LAYER BASED SUPERCELLS WOULD BE 5 PM TO 10 PM. HAVE
SVR MENTIONED IN THE FORECAST GRIDS DURING THAT TIME.

AS LLJ INTENSIFIES AND FOCUSES INTO SE MN AND WRN WI AHEAD OF SHORT
WAVE THIS EVE...CONVECTION SHOULD INCREASE IN AREAL
COVERAGE...INCLUDING IN ERN MN AND WRN WI. THIS SHOULD BE
ELEVATED IN ERN MN AND WRN WI...WITH STEEP MID-LEVEL LAPSE RATES
CONTINUING TO FEED THE CONVECTION. EVENTUAL ORGANIZATION SEEMS
LIKELY...GIVEN FAVORABLE MCS/DERECHO PARAMETERS...THAT WOULD
ESPECIALLY TAKE OFF OVER SE MN INTO SRN WI LATE THIS EVE INTO
OVERNIGHT. SO HAVE HIGHEST POPS THIS EVE AND THEN BEGIN SLOWLY
TAILORING BACK...ESPECIALLY IN THE WEST AS SFC COLD FRONT/TROUGH
EXTENDING NWRD FROM THE SFC LOW WORK EASTWARD INTO THE FORECAST
AREA. THE LIGHT LOW LEVEL WIND FLOW ALONG WITH NO STRONG DRY AIR
ADVECTION SHOULD LEAD TO FOG/STRATUS DEVELOPMENT ACROSS MUCH OF
THE MN CWA AND POSSIBLY THE WI CWA BY VERY LATE TONIGHT.

FOR MON...EVERYTHING EVOLVES SLIGHTLY SOUTHWARD INCLUDING THE
UPPER LEVEL JET AND COOLER MID-LEVEL TEMPS. THIS WILL HELP TO AID
CONVECTION...POSSIBLY SEVERE DURING THE AFTN AND EVE ON MON. THE
MAIN SFC BOUNDARY SHOULD BE TOO OUR SOUTH...HELPED IN PART BY THE
CONVECTION TONIGHT.

DRY AIR ADVECTION BEGINS TO OOZE INTO THE REGION BY LATE MON NIGHT
INTO TUES. REALLY LOOKS LIKE A PLEASANT WEEK AFTER THAT POINT AS
ERN NA LONG WAVE TROUGH RE-ESTABLISHES ITSELF. POCKETS OF VORT
MAXIMA SEEN ON THE WEST SIDE OF THIS MAY LEAD TO SMALL CHANCES
FOR SHOWERS BUT THIS CONTINUES TO FAVOR THE CTRL GREAT LAKES
REGION MORE. HAVE BUMPED DOWN MIN TEMPS FOR FRI INTO NEXT
WEEKEND...CLOSER TO LOWER VALUES OF 00Z MEN GUIDANCE BASED ON
850MB TEMPS CREEPING INTO THE SINGLE DIGITS INTO CTRL MN AND WRN
WI.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MTF/JPR
Hazardous weather outlook, Aug 3, 6:38 PM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
738 PM CDT SUN AUG 3 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
738 PM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT. THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
SOUTHERN MINNESOTA. THESE WILL EXPAND NORTHEASTWARD TOWARD EASTERN
MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH THE LATE EVENING AND
INTO THE OVERNIGHT. SOME OF THESE STORMS WILL LIKELY BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

THE THUNDERSTORM THREAT IS DUE TO AN APPROACHING LOW PRESSURE
SYSTEM IN SOUTHEAST SOUTH DAKOTA AND ASSOCIATED FRONTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND MONDAY
EVENING. THE COLD FRONT WILL SLOWLY MOVE SOUTHEAST ACROSS THE
OUTLOOK AREA ON MONDAY AND MONDAY NIGHT. SCATTERED THUNDERSTORMS
ARE EXPECTED DURING THE DAY AND EVENING ALONG AND AHEAD OF THE
FRONT. SOME OF THESE MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN PARTS OF THE
OUTLOOK AREA THIS EVENING.

In the hours before

Local storm report, Aug 3, 9:24 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1024 PM CDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     HAIL             3 NNW NORTHFIELD        44.49N 93.19W
08/03/2008  E0.75 INCH       DAKOTA             MN   FIRE DEPT/RESCUE

            NEAR INTERSTATE 35 AND HIGHWAY 19.

&&

LS
Special weather statement, Aug 3, 10:33 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1133 PM CDT SUN AUG 3 2008

MNZ070-040515-
DAKOTA-
1133 PM CDT SUN AUG 3 2008

...SIGNIFICANT WEATHER ALERT FOR DAKOTA COUNTY UNTIL 1215 AM CDT...

AT 1131 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTHWEST OF RANDOLPH. THIS STORM WAS MOVING
EAST AT 23 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CASTLE ROCK.
  RANDOLPH.
  HAMPTON.
  VERMILLION.
  NEW TRIER.
  MIESVILLE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 600 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TRH
Special weather statement, Aug 3, 10:44 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1144 PM CDT SUN AUG 3 2008

WIZ024-040530-
PIERCE-
1144 PM CDT SUN AUG 3 2008

...SIGNIFICANT WEATHER ALERT FOR PIERCE COUNTY UNTIL 1230 AM CDT...

AT 1140 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF PRESCOTT. THIS STORM WAS MOVING
EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PRESCOTT.
  RIVER FALLS.
  BELDENVILLE.
  ELLSWORTH.
  MARTEL.
  ELMWOOD.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 600 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TRH
Special weather statement, Aug 3, 10:50 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1150 PM CDT SUN AUG 3 2008

MNZ078-040530-
GOODHUE-
1150 PM CDT SUN AUG 3 2008

...SIGNIFICANT WEATHER ALERT FOR GOODHUE COUNTY UNTIL 1230 AM CDT...

AT 1148 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CANNON FALLS. THIS STORM WAS MOVING EAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CANNON FALLS.
  WASTEDO.
  WELCH.
  GOODHUE.
  BELLECHESTER.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA 600 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TRH
Special weather statement, Aug 3, 11:19 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1219 AM CDT MON AUG 4 2008

MNZ070-078-040600-
DAKOTA-GOODHUE-
1219 AM CDT MON AUG 4 2008

...SIGNIFICANT WEATHER ALERT FOR DAKOTA AND GOODHUE COUNTIES UNTIL
100 AM CDT...

AT 1218 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CANNON FALLS. THIS STORM WAS MOVING EAST AT 25 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CANNON FALLS.
  WELCH.
  RED WING.
  GOODHUE.
  BELLECHESTER.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 600 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TRH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pierce

When
August 4, 12:20 AM CST
Where
Pierce County, 1.62 mi WNW of River Falls
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
44.860, -92.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133236.